Arizona, 2010Flash Flooding and Damaging Wind in Arizona, July 21, 2010
July 21, 2010 · NWS TWC · 5 events in 4 counties and zones
A moist and unstable atmosphere resulted in scattered thunderstorms developing across southeast Arizona, beginning relatively early during the midday hours. With the large amounts of moisture available, the primary threats from thunderstorms were heavy rain and flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $11,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A moist and unstable atmosphere resulted in scattered thunderstorms developing across southeast Arizona, beginning relatively early during the midday hours. With the large amounts of moisture available, the primary threats from thunderstorms were heavy rain and flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 21, 9:50 AM MST, 2 hours 10 minutes earlier.
Area forecast discussion, Jul 21, 9:50 AM MST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
950 AM MST WED JUL 21 2010
.SYNOPSIS...AN UPSWING IN SHOWERS AND THUNDERSTORMS CAN BE EXPECTED
TODAY AND THURSDAY WITH LOCALLY HEAVY RAINFALL BEING THE MAIN
THREAT. OTHERWISE...PLENTY OF MOISTURE WILL REMAIN IN PLACE THE NEXT
SEVERAL DAYS FOR A CHANCE OF AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS. DAYTIME HIGH TEMPERATURES WILL BE NEAR SEASONABLE
READINGS.
&&
.DISCUSSION...SCATTERED SHOWERS AND A FEW THUNDERSTORMS CONTINUED
THIS MORNING ACROSS MAINLY CENTRAL PIMA AND PINAL COUNTIES. THIS
AREA OF SHOWERS AND THUNDERSTORMS APPEARED TO BE FOCUSED ALONG A
WEAK DISTURBANCE TRACKING NORTHWARD THROUGH THE AREA. THE TUCSON 12Z
UPPER AIR SOUNDING INDICATED A MORE UNSTABLE AIR MASS OVER THE AREA
TODAY...WITH COOLER TEMPERATURES ALOFT AND A WARMER BOUNDARY LAYER
COMPARED TO YESTERDAY. THE SOUNDING ALSO INDICATED A DEEPER
SOUTHEASTERLY FLOW WHICH COULD RESULT IN TRAINING THUNDERSTORM CELLS
TODAY. THE COMBINATION OF A FAVORABLE THERMODYNAMIC AND KINEMATIC
PROFILE ALONG WITH ANOTHER DISTURBANCE TRACKING WEST OUT OF THE
TEXAS BIG BEND AREA WILL INCREASE THE THREAT OF HEAVY RAINFALL
TODAY. CURRENT THINKING IS THAT THE DISTURBANCE FOCUSING ACTIVITY IN
CENTRAL PIMA AND PINAL COUNTIES WILL LIFT NORTHWARD WITH WEAK
SUBSIDENCE SOUTH OF IT CAUSING A DIMINISH IN ACTIVITY THIS AFTERNOON
THERE. THE BULK OF THE ACTIVITY IS EXPECTED TO DEVELOP ACROSS
COCHISE AND SANTA CRUZ COUNTIES SOUTHWARD INTO SONORA MEXICO AS THE
NEXT DISTURBANCE EXITING THE TEXAS BIG BEND AREA MOVES CLOSER. THIS
ACTIVITY SHOULD TRACK/PROPAGATE NORTHWARD IMPACTING PIMA...PINAL...
AND PARTS OF SOUTHERN AND WESTERN GRAHAM COUNTIES LATE THIS
AFTERNOON INTO THE EVENING HOURS. ALSO EXPECTING SOME LINGER
ACTIVITY OVERNIGHT TONIGHT FROM TUCSON WESTWARD. PLEASE REFER TO THE
PREV DISCUSSION BELOW FOR MORE DETAILS.
&&
.AVIATION...VALID 21/12Z-22/12Z
SCT TSRA/SHRA WEST AND NW OF KTUS TO CONTINUE THRU 18Z. OTHERWISE...
SCT TSRA/SHRA DEVELOPING ELSEWHERE ACROSS SE AZ AND CONTINUING INTO
TONIGHT. BULK OF CONVECTIVE ACTIVITY TO END BY DAYBREAK THURSDAY.
CLOUD DECKS MOSTLY 10-15K FT AGL THRU THIS PERIOD...ALTHOUGH BASES
AROUND 3-6K FT AGL WITH REDUCED VSBYS VICINITY STRONGER TSTMS.
SURFACE WIND THRU THURSDAY MORNING GENERALLY LESS THAN 10 KTS.
HOWEVER WIND GUSTS APPROACHING 50 KTS VICINITY STRONGEST TSTMS.
AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.
&&
.FIRE WEATHER...NO FIRE WEATHER CONCERNS. AMPLE MOISTURE WILL BRING
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS TO SOUTHEAST ARIZONA
INTO THE WEEKEND.
&&
.PREV DISCUSSION...GFS/ECMWF CONTINUED TO BE IN FAIRLY DECENT
AGREEMENT IN DEPICTING WEAK MID-LEVEL CYCLONIC CIRCULATION FEATURE
TO MOVE NWD ACROSS THIS FORECAST AREA AND POTENTIALLY ENHANCING
CONVECTIVE ACTIVITY ESPECIALLY DURING THE AFTERNOON AND EVENING.
WILL CONTINUE TO OPT FOR HIGH-END CHANCE-CATEGORY POPS FROM TUCSON
EWD WITH ISOLATED SHOWERS/TSTMS ACROSS FAR WRN PIMA COUNTY.
FRIDAY...POPS TO DECREASE ABOUT 5-10 PERCENT MOST LOCALES VS THUR.
SATURDAY-TUESDAY...21/00Z GFS/ECMWF WERE SIMILAR IN DEPICTING DEEP-
LAYER MOISTURE TO SHIFT SOMEWHAT EWD THIS WEEKEND. POPS WILL DEPICT
A SLIGHT DOWNWARD TREND TO REFLECT THESE SOLUTIONS. POPS WERE THEN
TRENDED UPWARD SLIGHTLY MON-TUE AS DEEPER MOISTURE IS PROGGED TO
SHIFT BACK WWD OVER SE AZ. THE UPSHOT...SCATTERED MAINLY AFTERNOON
AND EVENING SHOWERS AND TSTMS EAST OF TUCSON THIS WEEKEND INTO EARLY
NEXT WEEK...WITH LESSER CHANCES OF PRECIP FROM TUCSON WWD/NWWD.
DAYTIME HIGH TEMPS FORECAST TO BE A FEW DEGS ABOVE NORMAL INTO EARLY
NEXT WEEK.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...NONE.
WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 21, 9:15 AM MST, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
915 AM MST WED JUL 21 2010
AZZ029-032>035-220415-
SOUTHEAST PINAL COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
915 AM MST WED JUL 21 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.
.DAY ONE...TODAY AND TONIGHT
THERE IS AN INCREASED THREAT OF MORE WIDESPREAD HEAVY RAINFALL
TODAY AND TONIGHT COMPARED TO THE PAST COUPLE OF DAYS.
A FEW DISTURBANCES EMBEDDED IN A MODERATELY STRONG SOUTHEAST
FLOW...COMBINED WITH A VERY MOIST AND UNSTABLE AIR MASS WILL
RESULT IN SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS TODAY.
INDIVIDUAL STORM MOVEMENT WILL BE TO THE NORTH AT 15 MPH...WITH
MULTIPLE STORMS PASSING OVER THE SAME AREA OFF AND ON THROUGHOUT
THE DAY. LOCALLY HEAVY RAINFALL AMOUNTS ON THE ORDER TO 1 TO 2
INCHES WILL BE POSSIBLE IN SOME AREAS...ESPECIALLY IN THE
MOUNTAINS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS CAN BE EXPECTED
AGAIN THURSDAY WITH LOCALLY RAINFALL AND STRONG WINDS BEING THE
MAIN THREATS. THE GENERAL FLOW PATTERN WILL REMAIN FAVORABLE FOR
SCATTERED SHOWERS AND THUNDERSTORMS THE NEXT SEVERAL DAYS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
AZZ031-220415-
WESTERN PIMA COUNTY-
915 AM MST WED JUL 21 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA.
.DAY ONE...TODAY AND TONIGHT
ISOLATED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED TODAY AND
TONIGHT...WITH THE BULK OF THE THUNDERSTORM ACTIVITY REMAINING JUST
EAST OF THE AREA ACROSS THE TOHONO OODHAM NATION.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SCATTERED THUNDERSTORMS CAN BE EXPECTED THURSDAY WITH LOCALLY
RAINFALL AND STRONG WINDS BEING THE MAIN THREATS. THE GENERAL FLOW
PATTERN WILL REMAIN FAVORABLE FOR SCATTERED SHOWERS AND THUNDERSTORMS
THE NEXT SEVERAL DAYS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
AZZ019-030-220415-
NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-
915 AM MST WED JUL 21 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.
.DAY ONE...TODAY AND TONIGHT
A LATER START TO SHOWER AND THUNDERSTORM DEVELOPMENT IN THE
MOUNTAINS CAN BE ANTICIPATED TODAY. HOWEVER...BY LATE AFTERNOON INTO THE
EVENING HOURS...SCATTERED SHOWERS AND THUNDERSTORMS CAN BE
EXPECTED ACROSS MUCH OF THE AREA. THE MAIN AREA OF CONCERN WILL BE
ACROSS WESTERN AND SOUTHERN GRAHAM COUNTY TODAY AND TONIGHT. A FEW
OF THE STRONGER THUNDERSTORMS COULD PRODUCE LOCALLY HEAVY RAINFALL
UP TO ONE INCH ALONG WITH STRONG WINDS IN EXCESS OF 50 MPH.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS CAN BE EXPECTED
AGAIN THURSDAY WITH LOCALLY RAINFALL AND STRONG WINDS BEING THE
MAIN THREATS. THE GENERAL FLOW PATTERN WILL REMAIN FAVORABLE FOR
SCATTERED SHOWERS AND THUNDERSTORMS THE NEXT SEVERAL DAYS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
WEATHER.GOV/TUCSON
In the hours before
Special weather statement, Jul 21, 10:25 AM MST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1025 AM MST WED JUL 21 2010
AZZ034-035-211815-
COCHISE COUNTY AZ-SANTA CRUZ COUNTY AZ-
1025 AM MST WED JUL 21 2010
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SANTA CRUZ AND
SOUTHWESTERN COCHISE COUNTIES UNTIL 1115 AM MST...
AT 1018 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 7 MILES WEST OF SIERRA VISTA...MOVING NORTH AT
10 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
AREAS AFFECTED BY THIS STORM INCLUDE...HUACHUCA CITY...CANELO...FORT
HUACHUCA...ELGIN AND WHETSTONE.
LAT...LON 3170 11062 3174 11026 3144 11028 3143 11048
TIME...MOT...LOC 1724Z 163DEG 11KT 3154 11041
CS
Special weather statement, Jul 21, 11:05 AM MST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1105 AM MST WED JUL 21 2010
AZZ035-211845-
COCHISE COUNTY AZ-
1105 AM MST WED JUL 21 2010
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN COCHISE COUNTY UNTIL
1145 AM MST...
AT 1100 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 6 MILES NORTHWEST OF BISBEE...MOVING NORTH
AT 5 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF SOUTHERN
COCHISE COUNTY.
LAT...LON 3161 11011 3164 10988 3145 10985 3143 11005
TIME...MOT...LOC 1805Z 302DEG 3KT 3150 10994
CS
Event by event
3 flash flood, 1 thunderstorm wind, 1 lightning. Local standard time, as filed.
Flash Flood, Cochise
- When
- July 21, 12:00 PM MST to 3:00 PM MST
- Where
- Cochise County, 6 mi SSW of Ramsey to 6 mi ESE of Ramsey
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 31.370, -110.339
Torrential rainfall in the Huachuca Mountains led to flash flooding at the Ramsey Canyon Preserve. USGS rain gauges measured 3.82 inches of rainfall, leading to rapid rises in Ramsey Creek. Ramsey Canyon Road was closed at Calle Metate due to flooding and debris.
Thunderstorm Wind, Pima
- When
- July 21, 3:00 PM MST
- Where
- Pima County, 10.71 mi SSW of Tuscon Marana Nw Airport
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Broadcast Media
- Coordinates
- 32.290, -111.320
Severe thunderstorm winds downed three power poles on Manville Road, with one of them falling on a police vehicle. The police officer was safely extracted from the vehicle with no injuries.
Flash Flood, Pinal
- When
- July 21, 4:00 PM MST to 6:30 PM MST
- Where
- Pinal County, 5 mi NW of Oracle to 10 mi NE of Oracle
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 32.671, -110.831
Thunderstorms produced torrential rainfall on the north side of the Catalina Mountains, producing flash flooding. Rainfall estimates were locally as high as six inches in portions of southeast Pinal County, specifically near Camp Bonito. Law enforcement barricaded Mt. Lemmon and Peppersauce Roads due to flash flooding. A trained spotter measured 2.40 inches of rain 4 miles southeast of Oracle.
Lightning, Pima
- When
- July 21, 4:00 PM MST
- Where
- Pima County, Green Vly
- Injuries
- 1 direct, 0 indirect
- Property damage
- $500
- Reported by
- Broadcast Media
- Coordinates
- 31.900, -110.970
A pecan grove worker was struck by lightning while working near Green Valley. The man received non-life threatening injuries. A palm tree was also set ablaze by a lightning strike in the 700 block of West Rio San Pedro in Green Valley.
Flash Flood, Greenlee
- When
- July 21, 8:00 PM MST to 9:30 PM MST
- Where
- Greenlee County, 7 mi NW of Clifton to 7 mi SW of Clifton
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 33.122, -109.385
Law enforcement reported U.S. Highway 191 flooded near Wards Canyon and Clifton.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Wyoming, July 21, 20101 death · 17 injured · 1 event
- Flash Flood in Ohio, July 21, 20101 death · 4 injured · $300,000 · 1 event
- Heat in Alabama, July 21 to 26, 201020 injured · 11 events
- Rip Current in Michigan, July 21, 20101 death · 1 event
- Flash Flood and Hail in Vermont, July 21, 2010$1.8 million · 2 in hail · 48 events
- Tornado and Flash Flooding in Iowa, July 21 to 22, 2010$2.0 million · EF1 · 11 events
- Damaging Winds and Lightning Strike in North Carolina, July 21, 2010$6.0 million · 50 kt wind · 4 events
- Flash Flooding and Hail in Iowa, July 21 to 22, 20104 injured · $685,000 · 1 in hail · 14 events
- Tornado and Flood in Connecticut, July 21, 2010$691,000 · EF1 · 12 events
- Hail and Damaging Winds in New York, July 21, 2010$680,000 · 1.75 in hail · 18 events
- Tornadoes and Hail in Maine, July 21, 20101 injured · $70,000 · EF1 · 32 events
- Hail and Damaging Winds in New York, July 21, 2010$61,000 · 2 in hail · 60 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 235519, 235513, 235551, 235827, 235562.